High Wind, Eastern Glacier
- When
- April 8, 11:56 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
A wind gust to 68 mph was reported at the Cut Bank ASOS site.
Very deep surface low pressure moving east of the Contiental Divide along the International Boundary helped create high winds over most of North Central Montana. Wind gusts in excess of 60 mph were common.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Very deep surface low pressure moving east of the Contiental Divide along the International Boundary helped create high winds over most of North Central Montana. Wind gusts in excess of 60 mph were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 8, 10:53 AM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1153 AM MDT THU APR 8 2010 UPDATED AVIATION UPDATE...COLD FRONT EXPECTED TO BE HERE THIS AFTN IS CURRENTLY MAKING ITS WAY THRU FAR WESTERN MT. REGIONAL RADAR SHOWS A FEW SHOWERS AHEAD OF THE FRONT BUT MAIN PRECIPITATION AREA IS POST-FRONTAL AND CURRENTLY OVER THE IDAHO PANHANDLE. FORECAST MODELS STILL ON TRACK WITH BRINGING THE FRONT OVER THE DIVIDE AROUND MIDDAY...THEN PUSHING IT STEADILY EASTWARD THIS AFTN. STILL EXPECT WINDS TO BE QUITE GUSTY OVER THE ROCKY MTN FRONT AND NORTHERN/CENTRAL PLAINS THIS AFTN/EVE...WITH A BROAD AREA OF GUSTS GREATER THAN 50 MPH. HIGH WIND AND RED FLAG WARNINGS CONTINUE WITH NO CHANGES AT THIS TIME. WARANAUSKAS .DISCUSSION... TODAY THROUGH SATURDAY...A RATHER WINDY 36 HOURS OF WEATHER IS EXPECTED OVER THE REGION...AS A STRONG PACIFIC COLD FRONT CONTINUES TO MOVE TOWARDS CENTRAL MONTANA. THE COLD FRONT SHOULD MOVE INTO THE ROCKY MOUNTAIN FRONT REGION AROUND NOON TODAY...AND THEN CONTINUE TO MOVE EASTWARD THROUGH THE PLAINS OF NORTH CENTRAL MONTANA DURING THE AFTERNOON HOURS. EXPECT STRONG WINDS TO DEVELOP BEHIND THE COLD FRONT...AS COLD AIR ALOFT MIXES THE STRONGER WINDS ALOFT DOWN TO THE SURFACE. THERE WILL BE SOME PRECIP WITH THE FRONTAL PASSAGE...BUT THE PRECIP WILL BE ISOLATED OVER THE PLAINS...WHILE A BIT HIGHER CHANCE CAN BE EXPECTED OVER THE ROCKY MOUNTAIN FRONT. THE REMAINDER OF THE HIGH WIND WATCH HAS BEEN UPGRADED TO A HIGH WIND WARNING...BUT THE STRONG WINDS WILL START LATER AND END EARLIER OVER THE PLAINS...THUS A SHORTER WARNING PERIOD OVER THE PLAINS. STRONG WINDS HAVE ALREADY DEVELOPED OVER THE ROCKY MOUNTAIN FRONT AND IN THE CUT BANK AREA...THUS THE WARNING TIME HAS BEEN PUSHED UP...AND THE WARNING WILL CONTINUE INTO FRIDAY MORNING...AS WINDS WILL BE SLOW TO DIMINISH IN THIS REGION. FOR FRIDAY...EXPECT MUCH COOLER TEMPERATURES OVER THE REGION...WITH HIGH TEMPERATURES 15 TO 20 DEGREES COLDER THAN TODAY. TEMPERATURES WILL REBOUND TO MORE SEASONABLE READINGS FOR SATURDAY. ANY PRECIP FRIDAY AND SATURDAY WILL BE CONFINED MAINLY TO THE MOUNTAINS...AND BE VERY ISOLATED AND LIGHT. BRUSDA SATURDAY NIGHT THROUGH TUESDAY NIGHT...THE PERIOD LOOKS TO BE UNSETTLED AND COOLER. A DEEP UPPER TROF ALONG THE WEST COAST WILL RESULT IN AN INCREASING SOUTHWEST FLOW ALOFT SATURDAY NIGHT AND SCATTERED SHOWERS OVER SOUTHWEST MONTANA. SHOWERS WILL INCREASE IN AREAL COVERAGE SUNDAY AS A CLOSED UPPER LOW MOVES ONSHORE THE CALIFORNIA COAST. MODELS DIFFER IN THEIR DEPICTION OF THE UPPER LOW AS IT OPENS INTO A BROAD UPPER TROF THAT MOVES ACROSS THE PACIFIC NORTHWEST ON MONDAY. THE GFS APPEARS FASTER THAN THE EUROPEAN IN PROGRESSING THIS FEATURE EAST. REGARDLESS...SCATTERED SHOWERS WILL REMAIN A POSSIBILITY MONDAY THROUGH TUESDAY NIGHT. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES. WEDNESDAY THROUGH THURSDAY...MODELS CONTINUE TO BE IN ROUGH AGREEMENT DURING THIS PERIOD...WITH DIFFERENCES IN LOCATION AND TIMING OF FEATURES...BUT ONCE AGAIN THE EXPECTED RESULTS ARE SIMILAR. A PERSISTENT LONGWAVE UPPER LEVEL TROUGH ALONG THE WEST COAST DRIFTS INLAND DURING THIS PERIOD...RESULTING IN A SOUTH TO SOUTHWEST FLOW ALOFT ACROSS THE REGION. A SERIES OF SHORTWAVE WEATHER DISTURBANCES IN THIS FLOW WILL RESULT IN AN UNSETTLED PERIOD WITH MOSTLY CLOUDY SKIES AND SCATTERED MOUNTAIN SNOW SHOWERS...WITH ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS ACROSS THE VALLEYS AND MUCH OF THE PLAINS. THIS IS A COOL PATTERN WITH DAYTIME TEMPERATURES A FEW DEGREES BELOW SEASONAL AVERAGES WITH SEASONABLE NIGHT TIME TEMPERATURES. EK && .AVIATION... UPDATED 1753Z. A STRONG SURFACE COLD FRONT CONTINUES TO PROGRESS OVER WESTERN MONTANA. AS OF 1800Z THE FRONT WAS NEAR THE CONTINENTAL DIVIDE AND IS EXPECTED TO PASS THROUGH KCTB AROUND 1900Z AND KGTF-KHLN BY 2100Z AND KHVR-KLWT-KBZN BY 2300Z. ISOLATED SHOWERS ARE POSSIBLE AND MOUNTAIN OBSCURATION EXPECTED ALONG AND BEHIND THE FRONT FOR KHLN AND KBZN WHILE THE REMAINDER OF THE PLAINS SHOULD REMAIN DRY DUE TO THE STRONG DOWNSLOPING WINDS. WIDESPREAD STRONG AND GUSTY WINDS ARE EXPECTED WITH GUSTS UP TO 60MPH AT ALL TAF SITES EXCEPT KBZN WHERE WIND GUSTS UP TO 45KTS ARE POSSIBLE. EVEN THOUGH THE STRONGEST WINDS WILL BE ASSOCIATED WITH THE FRONTAL PASSAGE...STRONG AND GUSTY WINDS WILL CONTINUE THROUGH THE OVERNIGHT PERIOD AND INTO FRIDAY MORNING BEFORE A RIDGE BEGINS TO BUILD OVER THE REGION ALLOWING FOR CALMING CONDITIONS. MLS && .FIRE WEATHER... A RED FLAG WARNING REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY EVENING FOR THE ENTIRE DISTRICT...AS A STRONG PACIFIC COLD FRONT PUSHES THROUGH THE REGION THIS AFTERNOON AND EVENING. EXPECT STRONG WINDS AND LOW HUMIDITIES THIS AFTERNOON TO DEVELOP OVER THE REGION THIS AFTERNOON...WITH WIND SPEEDS REMAINING STRONG OVERNIGHT. ON FRIDAY...WINDS WILL CONTINUE TO REMAIN FAIRLY STRONG...AND WITH RELATIVE HUMIDITIES NEAR 25 PERCENT AT LOWER ELEVATIONS...THE RED FLAG WARNING WILL CONTINUE. NOT MUCH PRECIP IS EXPECTED WITH THE FRONTAL PASSAGE...EXCEPT OVER THE ROCKY MOUNTAIN FRONT...WHERE UP TO A QUARTER OF AN INCH OF LIQUID IS POSSIBLE NEAR RIDGE TOPS. BRUSDA && .PRELIMINARY POINT TEMPS/POPS... GTF 61 23 45 20 / 10 10 10 0 CTB 57 21 40 16 / 0 10 10 0 HLN 56 26 46 24 / 20 30 10 0 BZN 56 21 47 21 / 10 30 20 10 WEY 43 10 38 13 / 10 50 30 20 DLN 48 20 42 22 / 10 40 10 0 HVR 64 27 48 22 / 10 10 10 0 LWT 60 23 45 21 / 10 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT FRIDAY BLAINE... BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... CHOUTEAU...FERGUS...HILL...JEFFERSON...JUDITH BASIN...MEAGHER. HIGH WIND WARNING UNTIL NOON MDT FRIDAY EASTERN GLACIER... EASTERN PONDERA...EASTERN TETON...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT FRIDAY BLAINE... BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK... CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON... FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN...LIBERTY... MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 347 AM MDT THU APR 8 2010 MTZ009-010-044>046-048-049-091200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 347 AM MDT THU APR 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING WARNING IS IN EFFECT THROUGH TONIGHT...AND A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HIGH WIND WARNING IS IN EFFECT UNTIL NOON ON FRIDAY...AND A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>014-047-050>054-091200- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 347 AM MDT THU APR 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FROM NOON TODAY UNTIL 6 AM FRIDAY MORNING. A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A RED FLAG WARNING IS IN EFFECT THROUGH 8 PM FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-055-091200- BEAVERHEAD-MADISON-GALLATIN- 347 AM MDT THU APR 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
14 high wind. Local standard time, as filed.
A wind gust to 68 mph was reported at the Cut Bank ASOS site.
A wind gust to 58 mph was reported at Pendroy 5ESE.
A wind gust to 70 mph was reported at Galata 6NNE. A gust to 62 mph was also reported at Devon 7NW.
A wind gust to 60 mph was reported at East Helena 3N.
A wind gust to 63 mph was reported at the Heart Butte RAWS site. A wind gust to 83 mph was also reported at Saint Mary 13W (Logan Pass in Glacier National Park). A gust to 64 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).
A wind gust to 63 mph was reported at Three Forks 1SW.
A wind gust to 73 mph was reported at Rudyard 20S.
A wind gust to 58 mph was reported at Townsend 8W (the Elkhorn RAWS site).
A wind gust to 65 mph was reported at Inverness 2E (the DOT site). A gust to 61 mph was also reported at the Havre airport.
A wind gust to 60 mph was reported at Denton 5ESE (the DOT site).
A wind gust to 61 mph was reported at Fort Belknap 12S (the Fort Belknap RAWS site).
A wind gust to 58 mph was reported at Stanford 11NW (the Bravo RAWS site).
A wind gust to 59 mph was reported at Joplin 14NNW.
A wind gust to 59 mph was reported at Great Falls 6SW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219999, 220007, 220004, 220003, 219998, 220011, 220002, 220010, 220000, 220009, 220006, 220008, 220005, 220001.